# SDR CA090716003

- Difficulty date: June 30, 2009
- Submitted: August 3, 2009
- Operation: General aviation
- Make and model: Dhav DHC8102
- Aircraft time: 13,285 hours
- Engine: Pwa PW120A
- System (JASC): 3411 · Pitot/Static System
- Part: Pitot Head
- Part number: PH11001DH
- Condition: Iced
- Stage of operation: CL
- How discovered: O
- Nature of condition: G, J
- Precautionary procedure: B, A

## Discrepancy

(CAN) DURING A SYS CK FLIGHT AFTER HEAVY MX AND 20 MINUTES INTO FLIGHT, PILOTS SIDE AIRSPEED INDICATION DROPPED TO ZERO AND CO-PILOTS SIDE AIRSPEED INDICATION DROPPED TO ZERO WITHIN 2 TO 3 MINUTES THEREAFTER.  CREW DECLARED AN EMERGENCY WITH ATC AND REQUESTED AN ALTITUDE AND POSITION CHANGE TO GET OUT OF SERVICING CONDITION.  SHORTLY AFTER ACFT WAS IN NON-ICING CONDITIONS, AIRSPEED INDICATIONS RETURNED AND ACFT LANDED WITH OUT INCIDENT.  NO MX HAD BEEN PERFORMED ON PITOT HEATER SYS DURING HEAVY MX CHECK.  UPON LANDING, IT WAS OBSERVED THAT BOTH CIRCUIT BREAKERS FOR PITOT HEATERS HAD "POPPED".  DURING MX INVESTIGATION OF INCIDENT, BOTH OF PITOT HEATER SYS WERE GROUND RUN FOR 1.75 HOURS WITHOUT INCIDENT.  PILOTS SIDE PITOT PROBE WAS REMOVED AND BENCH TESTED TO DETERMINE CURRENT ELECTRICAL DRAW, RESULTS DID NOT INDICATE A FAULT WITH PROBE AT THIS POINT. THE 7.5 AMP CIRCUIT BREAKER FOR PILOTS SIDE PITOT HEAT WAS REMOVED AND BENCH TESTED TO DETERMINE IF IT HAD MALFUNCTIONED, NO APPARENT MALFUNCTION WAS EVIDENT.  CIRCUIT BREAKER AND PITOT PROBE WERE THEN CONNECTED TOGETHER FOR A BENCH TEST WHICH SUBJECTED THEM TO 28VDC AND THEN IMMERSED THE PITOT PROBE IN ICE WATER, THE RESULTS SHOWED THAT A SUSTAINED CURRENT DRAW OF 8.4 AMPS COULD BE ACHIEVED WHEN THE PITOT PROBE WAS LEFT IMMERSED IN THE ICE WATER UP TO THE LEVEL OF 3 CM FROM THE EDGE OF THE POINT OF ATTACHMENT TO ACFT.  IN ADDITION, CIRCUIT BREAKER "POPPED" AFTER APPROX 75 SECONDS UNDER THIS LOAD.  BOTH OF CIRCUIT BREAKERS FOR THE PITOT HEAT SYS AND BOTH OF THE PITOT PROBES HAVE BEEN REPLACED AND ALL ELECTRICAL CONNECTIONS HAVE BEEN CHECKED IAW MFG RECOMMENDATIONS.
